Turán-Type Results for Distance Graphs in an Infinitesimal Plane Layer

In this paper, we obtain a lower bound on the number of edges in a unit distance graph Γ in an infinitesimal plane layer 2 × [0, ε]d, which relates the number of edges e(Γ), the number of vertices ν(Γ), and the independence number α(Γ). Our bound \( e\left(\varGamma \right)\ge \frac{19\nu \left(\varGamma \right)-50\alpha \left(\varGamma \right)}{3} \) is a generalization of a previous bound for distance graphs in the plane and a strong improvement of Turán’s bound in the case where \( \frac{1}{5}\le \frac{\alpha \left(\varGamma \right)}{v\left(\varGamma \right)}\le \frac{2}{7} \).

This is a preview of subscription content, access via your institution.


  1. 1.

    P. Brass, W. Moser, and J. Pach, Research Problems in Discrete Geometry, Springer (2005).

  2. 2.

    A. Dainyak and A. Sapozhenko, “Independent sets in graphs,” Discrete Math. Appl., 26, 323–346 (2016).

    MathSciNet  Article  Google Scholar 

  3. 3.

    P. Erdős, “On sets of distances of n points,” Amer. Math. Monthly, 53, 248–250 (1946).

    MathSciNet  Article  Google Scholar 

  4. 4.

    A. M. Raigorodskii, “Cliques and cycles in distance graphs and graphs of diameters,” in: Discrete Geometry and Algebraic Combinatorics, Contemp. Math., 625, Amer. Math. Soc., Providence, Rhode Island (2014), pp. 93–109.

  5. 5.

    A. M. Raigorodskii, “Coloring distance graphs and graphs of diameters,” in: Thirty Essays on Geometric Graph Theory, Springer, New York (2013), pp. 429–460.

  6. 6.

    A. M. Raigorodskii, “Combinatorial geometry and coding theory,” Fund. Inform., 145, 359–369 (2016).

    MathSciNet  Article  Google Scholar 

  7. 7.

    L. E. Shabanov and A. M. Raigorodskii, “Turán type results for distance graphs,” Discrete Comput. Geom., 56, 814–832 (2016).

    MathSciNet  Article  Google Scholar 

  8. 8.

    A. Soifer, Mathemetical Coloring Book, Springer (2009).

  9. 9.

    M. Tikhomirov, “On computational complexity of length embeddability of graphs,” Discrete Math., 339, No. 11, 2605–2612 (2016).

    MathSciNet  Article  Google Scholar 

  10. 10.

    P. Turán, “On an extremal problem in graph theory,” Mat. Fiz. Lapok, 48, 436–452 (1941).

    MathSciNet  Google Scholar 

  11. 11.

    A. E. Guterman, V. K. Lubimov, A. M. Raigorodskii, and A. S. Usachev, “On the independence numbers of distance graphs with vertices at {−1, 0, 1}n,” Mat. Zametki, 86, No. 5, 794–796 (2009).

    MathSciNet  Article  Google Scholar 

  12. 12.

    A. Y. Kanel-Belov, V. A. Voronov, and D. D. Cherkashin, “On the chromatic number of the plane,” Algebra Analiz, 29, No. 5 (2017).

  13. 13.

    V. K. Lubimov and A. M. Raigorodskii, “Lower bounds for the independence numbers of some distance graphs with vertices at {−1, 0, 1}n,” Dokl. Akad. Nauk, 427, No. 4, 458–460 (2009).

    MathSciNet  Google Scholar 

  14. 14.

    E. I. Ponomarenko and A. M. Raigorodskii, “New upper bounds for the independence numbers of graphs with vertices in {−1, 0, 1}n and their applications to problems of the chromatic numbers of distance graphs,” Mat. Zametki, 96, No. 1, 138–147 (2014).

    MathSciNet  Article  Google Scholar 

  15. 15.

    A. M. Raigorodskii, “The Erdős–Hadwiger problem and the chromatic numbers of finite geometric graphs,” Mat. Sb., 196, No. 1, 123–156 (2005).

    MathSciNet  Article  Google Scholar 

  16. 16.

    A. A. Sagdeev and A. M. Raigorodskii, “On the chromatic number of a space with a forbidden regular simplex,” Dokl. Acad. Nauk, 472, No. 2, 127–129 (2017).

    MathSciNet  MATH  Google Scholar 

  17. 17.

    M. Tikhomirov, “On the problem of testing the distance and multidistance embeddability of a graph,” Dokl. Akad. Nauk, 468, No. 3, 261–263 (2016).

    MathSciNet  Google Scholar 

  18. 18.

    D. D. Cherkashin and A. M. Raigorodskii, “On the chromatic numbers of spaces of small dimension,” Dokl. Akad. Nauk, 472, No. 1, 11–12 (2017).

    MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to L. E. Shabanov.

Additional information

Translated from Zapiski Nauchnykh Seminarov POMI, Vol. 464, 2017, pp. 132–168.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Shabanov, L.E. Turán-Type Results for Distance Graphs in an Infinitesimal Plane Layer. J Math Sci 236, 554–578 (2019). https://doi.org/10.1007/s10958-018-4133-1

Download citation